Grapefruit lover? News isn’t good
DEAR DOCTOR K: I’ve heard that grapefruit can interact dangerously with some medications. Is this true?
DEAR READER: I love grapefruit and grapefruit juice, so I remember my reaction the day a colleague told me about new research showing such dangerous interactions: Bummer!
Grapefruit and grapefruit juice are a great source of vitamin C, potassium, dietary fiber and other nutrients. But there’s another side to the story. Grapefruit and grapefruit juice really can interact with dozens of medications – sometimes with dangerous results.
Grapefruit juice can boost the effect of many drugs to varying degrees. Unfortunately for us grapefruit lovers, those include some of the most widely prescribed drugs: calcium channel blockers, statins, benzodiazepines, neurological and psychiatric drugs, drugs for erectile dysfunction and immunosuppressants.
Why is it a problem to boost the effects of drugs that are bringing health benefits? Because if blood levels of beneficial drugs get too high, they can produce toxic effects.
To be on the safe side, ask your doctor if any of the medicines you take are affected by grapefruit. If the answer is yes:
• If you are really hooked on grapefruit juice, ask your doctor whether you can switch to a related (but less vulnerable) drug in a class, such as a different kind of statin.
• Avoid taking your pills and your juice simultaneously. The more time between the two – and the smaller your glass of juice – the better.
You might wonder if my advice isn’t too conservative. It may be. Someday, more research may show that while there is an increased risk of dangerously high blood levels of certain drugs, the risk that a person will suffer serious consequences still is small. Until we know more, this grapefruit lover has reluctantly decided to make it an occasional guilty pleasure.
Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.